Alert archive / Idaho / Wind Chill Warnings in 2016

Wind Chill Warning 1, NWS Boise, ID

January 1, 2016Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this wind chill warning at Jan 1, 2016, 2:19 PM MST for Gooding County, Jerome County, Twin Falls County, Idaho. It took effect at Jan 1, 2016, 11:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2016, 2:19 PM MST (21:19 UTC)
In effect from
Jan 1, 2016, 11:00 PM MST
Expired
Jan 2, 2016, 7:11 AM MST
In force
8 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS45 KBOI 012119
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
219 PM MST FRI JAN 1 2016

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST SATURDAY...

.VERY COLD OVERNIGHT LOWS ONCE AGAIN WILL COMBINE WITH A EAST TO
SOUTHEAST WIND TO BRING DANGEROUS WIND CHILL VALUES TO THE AREA
AGAIN OVERNIGHT. 

IDZ030-021400-
/O.NEW.KBOI.WC.W.0001.160102T0600Z-160102T1600Z/
SOUTHERN TWIN FALLS COUNTY-
219 PM MST FRI JAN 1 2016

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST
SATURDAY FOR SOUTHERN TWIN FALLS COUNTY.

* WIND CHILL VALUES...WIND AROUND 10 MPH COMBINED WITH COLD
  OVERNIGHT LOWS WILL BRING WIND CHILL VALUES OF -20 TO -35
  DEGREES TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
999 
WWUS45 KBOI 020246
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
746 PM MST FRI JAN 1 2016

IDZ016-021600-
/O.EXA.KBOI.WC.W.0001.160102T0600Z-160102T1600Z/
WESTERN MAGIC VALLEY-
746 PM MST FRI JAN 1 2016

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST
SATURDAY. 

* WIND CHILL VALUES...WINDS OF 10 TO 15 MPH COMBINED WITH VERY
  COLD TEMPERATURES WILL BRING WIND CHILL VALUES OF 20 BELOW TO 35
  DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IDZ030-021600-
/O.CON.KBOI.WC.W.0001.160102T0600Z-160102T1600Z/
SOUTHERN TWIN FALLS COUNTY-
746 PM MST FRI JAN 1 2016

...WIND CHILL WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST SATURDAY...

* WIND CHILL VALUES...WINDS OF 10 TO 15 MPH COMBINED WITH VERY
  COLD TEMPERATURES WILL BRING WIND CHILL VALUES OF 20 BELOW TO 35
  DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
768 
WWUS45 KBOI 021411
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
711 AM MST SAT JAN 2 2016


IDZ016-030-021515-
/O.CAN.KBOI.WC.W.0001.000000T0000Z-160102T1600Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
711 AM MST SAT JAN 2 2016

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WIND
CHILL WARNING. 

THOUGH NO LONGER MEETING WARNING CRITERIA...WIND CHILL VALUES OF
10 TO 20 DEGREES BELOW ZERO CAN BE EXPECTED THROUGH 10 AM THIS
MORNING. 

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 1, 9:26 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 1, 9:26 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
926 AM MST FRI JAN 1 2016

.DISCUSSION...
AN UPPER LOW OVER WESTERN NEVADA THIS MORNING ALONG WITH A STRONG
SFC HIGH OVER WESTERN MONTANA IS BRINGING STRONG EASTERLY WINDS
ALOFT AND AT THE SURFACE GENERALLY ABOVE 3000 FEET. THE LOWER
TREASURE VALLEY THROUGH ADA COUNTY GENERALLY REPORTING CALM WINDS
OR GENERALLY LIGHT EAST...THE MAGIC VALLEY 10 TO 15 MPH WINDS.
HIGHER TERRAIN 15 TO 25 MPH WINDS WITH HIGHER GUSTS. THE EASTERLY
WINDS HAVE HELPED PUSH ANY FOG/STRATUS INTO THE LOWER TREASURE
VALLEY IN OR AND ID ALONG WITH THE BAKER AND WEISER VALLEYS. THE
LOWER TREASURE VALLEY SHOULD BREAK OUT LATER THIS MORNING BUT
SOUNDINGS FOR BAKER SHOWING LITTLE IMPROVEMENT THROUGH THE DAY.

HAVE MADE MINOR CHANGES TO THE WIND FORECAST TODAY FROM TWIN
FALLS THROUGH MOUNTAIN HOME FOR SLIGHTLY STRONGER WINDS PER THE
HRRR MODEL BUT OTHERWISE THE FORECAST LOOKS ON TRACK TODAY AND
OVERNIGHT...ESP WITH THE STRATUS PUSHING EAST INTO ADA COUNTY
ALONG WITH THE POSSIBILITY OF LIGHT FLURRIES

&&

.AVIATION...
AREAS EARLY MORNING MVFR CEILINGS IN STRATUS AND LOCAL IFR/LIFR
CONDITIONS IN VALLEY FOG. STRATUS SEEMS TO BE CONFINED TO BAKER
VALLEY...NORTHERN MALHEUR COUNTY...AND THE LOWER TREASURE VALLEY
AS OF 16Z/FRI. TOP OF STRATUS NEAR 8K FEET MSL WITH VFR CLEAR
ABOVE. STRATUS DECK EXPECTED TO SPREAD EAST TONIGHT INTO THE UPPER
TREASURE AS EASTERLIES LIGHTEN....THEN CONFINE ITSELF TO THE LOWER
TREASURE...LONG VALLEY...AND BAKER VALLEY FOR SATURDAY MORNING.
POSSIBLE SNOW FLURRIES UNDER LOW STRATUS DECKS. SURFACE
WINDS...EASTERLY GENERALLY 10 KTS OR LESS. WINDS ALOFT UP THROUGH
10K FT MSL...E 20-30 KTS...TURNING SSE 15-25 KTS BEFORE 06Z/SAT.

SUNDAY OUTLOOK...CONTINUED PATCHY IFR IN VALLEY FOG/STRATUS. WARM
FRONT WILL BRING ISOLATED SNOW SHOWERS TO MUCH OF EASTERN OREGON AND
THE CENTRAL IDAHO MOUNTAINS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SATURDAY...COLD AND DRY WEATHER
CONTINUES THROUGH SATURDAY WITH TEMPERATURES 10-15 DEGREES BELOW
NORMAL. THE DETAILS OF FOG/STRATUS EVOLUTION IN THE LOWER
ELEVATION INVERSION REMAINS A CHALLENGE. FOR TODAY...EASTERLY
WINDS WILL LIKELY KEEP THE LOW STRATUS LOCKED IN PLACE OVER THE
WEISER BASIN...TREASURE VALLEY WEST OF THE ADA/CANYON COUNTY LINE
AND ACROSS BASINS/VALLEYS OF SE OREGON. THE EAST WINDS RELAX
OVERNIGHT WHICH SHOULD ALLOW FOR THE LOW STRATUS TO EXPAND
EASTWARD IN THE LOWER SNAKE PLAIN AND POSSIBLY INCREASE IN
COVERAGE ACROSS SE OREGON. THE WESTERN MAGIC VALLEY WILL HOLD ONTO
AN EASTERLY TO SOUTHERLY DRAINAGE WIND...THUS CONTAINING STRATUS
DEVELOPMENT TO THE TREASURE VALLEY. HOWEVER THE STRONGER WINDS
WILL CREATE WINDCHILL VALUES OF 10 TO 20 DEGREES BELOW ZERO ACROSS
THE WESTERN MAGIC VALLEY AND SW HIGHLANDS ALONG THE ID/NV BORDER.
STRATUS ERODES BACK TO THE WEST DURING THE DAY SATURDAY. ALSO...
CONTINUATION OF COLD AIR MASS WILL ALLOW FOR FLURRIES IN AREAS
THAT KEEP THE FOG/STRATUS.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...A PATTERN CHANGE
WILL BRING A GRADUAL WARMING TREND...PLUS A CHANCE OF
PRECIPITATION. MODELS DEVELOP A SOUTHERLY FLOW ALOFT ON
SUNDAY...BRINGING WARMER AIR AND INCREASING MOISTURE. ON SUNDAY
ISOLATED SNOW SHOWERS IN EASTERN OREGON AND THE CENTRAL IDAHO
MOUNTAINS WILL ACCOMPANY A WARM FRONT. ON TUESDAY SCATTERED SNOW
SHOWERS WILL BEGIN IN EASTERN OREGON AHEAD OF A PACIFIC COLD
FRONT. AS THE FRONT MOVES EAST TUESDAY NIGHT AND WEDNESDAY
SCATTERED SNOW SHOWERS...MIXED WITH RAIN BELOW 4000 FEET...WILL
SPREAD ACROSS IDAHO. THE FRONT IS EXPECTED TO MIX OUT WHAT REMAINS
OF THE INVERSION...ALLOWING VALLEY TEMPERATURES TO RISE TO NEAR
NORMAL FOR THE FIRST TIME SINCE DECEMBER 23. AN UPPER LEVEL TROUGH
WILL FOLLOW THE FRONT...MAINTAINING A CHANCE OF SHOWERS THROUGH
THURSDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...CR
AVIATION.....AB
PREV SHORT TERM...DG
PREV LONG TERM....JT

Nearby

Wind Chill Warnings in Idaho, 2016Every wind chill warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.